Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 377, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 3, 2002, 10:09 PM CDT for Marion County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2002, 10:09 PM CDT (03:09 UTC)
- Expired
- Oct 3, 2002, 11:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Marion County, KS
The radar
The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 10:22 PM CDT | Thunderstorm Wind 52 E | Hillsboro, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 5:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
948 WUUS53 KICT 040309 SVRICT KSC115-040415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1009 PM CDT THU OCT 3 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN CENTRAL KANSAS * UNTIL 1115 PM CDT. * AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF GOESSEL...OR ABOUT 14 MILES NORTH OF NEWTON...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR LEHIGH AROUND 1015 PM CDT... NEAR HILLSBORO AROUND 1020 PM CDT... NEAR MARION AROUND 1030 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION COUNTY UNTIL 1115 PM CDT. LAT...LON 3839 9734 3818 9736 3826 9686 3859 9719 /FRANK NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 2:30 PM CDT, 7 hours 39 minutes earlier.
Area forecast discussion, Oct 3, 2:30 PM CDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 230 PM CDT THU OCT 3 2002 MAIN FCST CONCERNS ARE ADDITIONAL HEAVY RAINFALL/FLOODING AND SVR THREAT TONIGHT. FOLLOWING THE ETA FOR THIS CYCLE. LIKED ITS SFC LOW TRACK TONIGHT ACROSS KS, AND ITS HEAVIER QPF OUTPUT. TONIGHT: WARM FRONT SHOULD LIFT NWD TO S-CNTRL KS/FLINT HILLS REGION BY EARLY EVE. STRONG UPPER LEVEL SHORTWAVE TROF WITH ATTENDANT MID LVL COOLING WL LIFT OUT ACROSS CNTRL-SCNTRL KS OVERNIGHT INTO AN AIRMASS WITH ANOMALOUSLY HIGH PRECIPITABLE WATER CONTENT OF 1.5 TO 2 INCHES. STRONG TO SVR SFC-BASED CONVECTION QUITE PSBL NEAR THE WARM FRONT LATE THIS PM/EVE WITH STRONG WIND SHEAR ENVIRONMENT AND 1500 CAPES PSBL. STRONG ISENTROPIC LIFT OCCURS FROM 00Z-06Z PARTICULARLY IN CNTRL/S-CNTRL ZONES. WIDESPREAD CONVECTION EXPECTED OVERNIGHT IN CNTRL AND S-CNTRL KS. ELEVATED HAILERS PSBL GIVEN STRONG DEEP LAYER SHEAR/ELEVATED CAPES. RAINFALL AMOUNTS COULD EXCEED 2 INCHES AGAIN IN CNTRL/S-CNTRL KS, THEREFORE HAVE ALREADY ISSUED FLOOD WATCH THROUGH TONIGHT. SERN KS MAY SEE HEAVY RAINFALL LATE TONIGHT AS THE 850 FRONT MOVES IN. FRIDAY: ALL MODELS SHOW A MID-UPR LVL DRY SLOT SWEEPING EWD ACROSS THE FCST AREA LATE TONIGHT INTO FRI AM. GOOD ISENTROPIC DOWNGLIDE/DRYING WL OCCUR DURING THE DAY. THIS WL END THE SHWRS/T-STORMS IN SERN KS IN THE AM AS THE COLD FRONT ALSO EXITS. PARTIAL THICKNESSES WITH DOWNSLOPE COMPONENT SUPPORT HIGHS FM UPR 60S TO LOW 70S. FRI NIGHT: SFC HIGH CENTER MOVES OVER AREA WITH WINDS BECOMING LGT/VAR. MOSTLY CLEAR SKIES SHOULD AID RADIATIONAL COOLING SETUP. FOG POTENTIAL FM RECENT SIGNIFICANT RAINS WL BE OFFSET BY AMOUNT OF DRY AIR ADVECTION INTO REGION, SO WL NOT INSERT ATTM. NUDGED MINS DOWN TO MID-UPR 40S GIVEN THE DWPTS FALLING TO UPR 30S/MID 40S. SAT: SFC HIGH CENTER WL MOVE OFF TO OUR EAST BY EVENING WITH WEAK SRLY FLOW COMMENCING. LOOKING FOR UPR 60S/LWR 70S FOR HIGHS, CLOSE TO GOING FCST, BUT MADE SERN KS THE COOLEST BASED ON PROXIMITY TO HIGH DURING DAY. LONGER RANGE SUN-THURS: ECMWF AND AVN WERE IN GOOD OVERALL AGREEMENT SUN-WED. THE 00Z AVN WAS NOW MORE IN AGREEMENT WITH THE ECMWF WITH THE COLD FRONT TIMING INTO THE FCST AREA SUNDAY. FROPA SHOULD COME THRU DRY AS PREVIOUS FRONT WL HAVE SCOURED THE MOISTURE OUT. SFC HIGH WL BUILD IN LATER SUN/SUN NIGHT. UPR PATTERN BECOMES LESS AMPLIFIED AND MORE ZONAL TUES-THURS. A WEAK COLD FRONT COMES IN TUESDAY WITH NO PCPN EXPECTED. WL KEEP TEMPS SLIGHTLY BLO NORMAL SUN-TUES. TEMPS WL THEN MODERATE WED-THURS WITH DEVELOPING LEE TROF OVER THE HI PLAINS AND RISING 850 TEMPS. THE AVN MOS LOOKS TOO COOL THROUGHOUT THE PERIOD. FCSTID = 09 ICT 58 74 47 72 / 80 20 5 5 HUT 55 72 46 72 / 90 10 5 5 EWK 56 73 46 71 / 90 20 5 5 EQA 58 74 47 71 / 80 20 5 5 WLD 62 75 48 73 / 70 20 5 5 RSL 49 69 43 74 / 90 10 5 5 GBD 51 70 44 74 / 90 10 5 5 SLN 53 71 45 71 / 90 10 5 5 MPR 54 72 46 71 / 90 20 5 5 CFV 66 76 48 70 / 60 30 10 5 CNU 65 76 48 69 / 60 30 10 5 K88 64 75 48 69 / 70 30 10 5 .ICT... KS...FLOOD WATCH FOR TONIGHT FOR ALL OF CENTRAL AND SOUTHEAST KANSAS ZONES KSZ032>033...KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ0 98>100.
Hazardous weather outlook, Oct 3, 4:00 PM CDT, 6 hours 9 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT THU OCT 3 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE... A WARM FRONT, DRAPED FROM THE TEXAS PANHANDLE NORTHEAST ACROSS NORTHERN OKLAHOMA AND SOUTHEAST KANSAS, WILL LIFT ACROSS THE WICHITA COUNTY WARNING AREA TONIGHT AS DEEPENING LOW PRESSURE, CENTERED OVER EASTERN COLORADO, MOVES NORTHEAST INTO THE GREAT PLAINS. AS THE LOW PRESSURE MOVES NORTHEAST, A STRONG COLD FRONT WILL SWEEP FROM FAR WEST TEXAS EAST INTO WESTERN OKLAHOMA. FOR THIS EVENING, THE PRIMARY THREATS WILL BE LARGE HAIL, WITH ISOLATED TORNADOES POSSIBLE IN SOUTH-CENTRAL KANSAS. LATER TONIGHT, AS THE COLD FRONT APPROACHES WESTERN OKLAHOMA, SEVERE THUNDERSTORMS WILL LINE UP ALONG THE BOUNDARY AND SURGE NORTHEAST INTO SOUTH-CENTRAL KANSAS. WIND PROFILES SUGGEST THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS ON THE ORDER OF 60-80 MPH, ESPECIALLY FROM AROUND MIDNIGHT ONWARD. IN ADDITION, TORRENTIAL RAINS ARE LIKELY, AND WITH MUCH OF SOUTH- CENTRAL KANSAS HAVING RECEIVED 3-6 INCH RAINFALLS FROM LAST NIGHTS THUNDERSTORMS, WIDESPREAD FLOODING IS POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT, ESPECIALLY ACROSS SOUTH- CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN... FOR FRIDAY THROUGH WEDNESDAY: NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
In the hours before
Local storm report, Oct 3, 8:32 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
832 PM CDT THU OCT 3 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 5 W ATTICA KS WIND DAMAGE
10/03/02 HARPER TRAINED SPOTTER REPORTED
LARGE LIMBS DOWN ON HIGHWAY
14
COXSpecial weather statement, Oct 3, 9:15 PM CDT, 54 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-040245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 915 PM CDT THU OCT 3 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN SPOTTER NETWORK. NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 7:17 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 58 min |
| Oct 3, 9:51 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 54 min |
| Oct 3, 10:25 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 50 min |
| Oct 3, 10:49 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 41 min |
| Oct 3, 11:03 PM CDT | Flash Flood Warning | ICT | Sedgwick | 3 hr |
| Oct 3, 11:09 PM CDT | Flash Flood Warning | ICT | Butler | 4 hr |
| Oct 3, 11:21 PM CDT | Flash Flood Warning | ICT | Cowley | 4 hr |
| Oct 3, 11:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 51 min |
| Oct 3, 11:25 PM CDT | Flash Flood Warning | ICT | Sumner | 4 hr |
| Oct 4, 1:08 AM CDT | Flash Flood Warning | ICT | Sedgwick | 4 hr |
| Oct 4, 3:27 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 48 min |
| Oct 4, 3:40 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.